Drug-induced hepatitis is inflammation of the liver that may occur when you take certain medicines.
Other types of hepatitis include:
The liver helps the body break down certain medicines. These include some drugs that you buy over-the-counter or your health care provider prescribes for you. However, the process is slower in some people. This can make you more likely to get liver damage.
Some drugs can cause hepatitis with small doses, even if the liver breakdown system is normal. Large doses of many medicines can damage a normal liver.
Many different drugs can cause drug-induced hepatitis.
Painkillers and fever reducers that contain acetaminophen are a common cause of liver inflammation. These medicines can damage the liver when taken in doses that are not much greater than the recommended dose. People who already have liver disease are most likely to have this problem.
Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, diclofenac, and naproxen, may also cause drug-induced hepatitis.
Other drugs that can lead to liver inflammation include:
- Anabolic steroids
- Birth control pills
- Halothane (a type of anesthesia)
- Sulfa drugs
- Some anti-seizure medicines